Alert archive / Ohio / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 14, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 9, 2014, 7:46 PM EDT for Lucas County, Wood County, Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2014, 7:46 PM EDT (23:46 UTC)
- Expired
- May 9, 2014, 8:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Lucas County, OH, Wood County, OH
The radar
The Detroit radar (KDTX), 121 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:25 PM EDT | TSTM WND DMG | Toledo, OH | SEVERAL MEDIUM TO LARGE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626
WUUS51 KCLE 092346
SVRCLE
OHC095-173-100045-
/O.NEW.KCLE.SV.W.0014.140509T2346Z-140510T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LUCAS COUNTY IN NORTHWEST OHIO
WOOD COUNTY IN NORTHWEST OHIO
* UNTIL 845 PM EDT
* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 13 MILES WEST OF SYLVANIA TO 13 MILES
SOUTHWEST OF CUSTAR...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CUSTAR...
SYLVANIA...
WATERVILLE...
BOWLING GREEN...
TOLEDO...
WHITEHOUSE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS. SEEK SHELTER INSIDE NOW AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4172 8389 4173 8374 4174 8345 4172 8341
4170 8342 4169 8337 4172 8334 4167 8325
4162 8326 4162 8341 4117 8342 4116 8389
TIME...MOT...LOC 2345Z 250DEG 34KT 4177 8390 4119 8399
$$
KOSARIK1 follow-up statement
709
WWUS51 KCLE 100026
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
826 PM EDT FRI MAY 9 2014
OHC095-173-100033-
/O.CAN.KCLE.SV.W.0014.000000T0000Z-140510T0045Z/
WOOD OH-LUCAS OH-
826 PM EDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR LUCAS AND WOOD COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THERE IS NO
LONGER MUCH THREAT FOR SEVERE WEATHER IN LUCAS AND WOOD COUNTY.
EXPECT WIND GUSTS TO 35 MPH...BRIEF HEAVY RAIN AND SOME THUNDER AND
LIGHTNING.
LAT...LON 4172 8389 4173 8374 4174 8345 4172 8341
4170 8342 4169 8337 4172 8334 4167 8325
4162 8326 4162 8341 4117 8342 4116 8389
TIME...MOT...LOC 0023Z 250DEG 34KT 4189 8345 4131 8354
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:36 PM EDT, 10 minutes earlier.
Area forecast discussion, May 9, 7:36 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 736 PM EDT FRI MAY 9 2014 .SYNOPSIS... A WEAKENING COLD FRONT WILL MOVE EAST ACROSS THE AREA LATER TONIGHT INTO SATURDAY. THE FRONT WILL STALL OVER THE OHIO VALLEY. WEAK HIGH PRESSURE FROM THE PLAINS STATES WILL CROSS THE REGION SATURDAY NIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT ON MONDAY. THE NEXT COLD FRONT WILL CROSS THE AREA LATE TUESDAY INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... HARD TO GET SPECIFIC THIS EVENING AS A SMATTERING OF SHOWERS/STORMS CONTINUE TO DEVELOP IN WAVES AHEAD OF THE COLD FRONT. THE FRONT IS JUST BEGINNING TO WORK ACROSS NORTHWEST INDIANA SO WE HAVE A WAY TO GO. STILL ENOUGH WIND ALOFT (30-40 KNOTS AT 850 MB) FOR SOME GUSTY WINDS ESPECIALLY WITH THE SHOWERS/STORMS. CAPES ARE GENERALLY UNDER 500 SINCE MOST OF THE AREA HAS BEEN RAIN COOLED. JUST ENOUGH INSTABILITY AND SHEAR FOR A FEW STRONGER STORMS ESPECIALLY WHERE THERE IS BETTER LOW LEVEL CONVERGENCE AND MERGING ETC. RATHER CHILLY ALOFT TOO SO HAIL IS POSSIBLE WITH A FEW OF THE STRONGER STORMS. CERTAINLY NOT EXPECTING A SEVERE WEATHER OUTBREAK BUT WE WILL HAVE TO MONITOR THE STRONGER STORMS. IN BETWEEN...QUITE A BIT OF DRY TIME SO NOT A WASH OUT THIS EVENING. MADE A FEW ADJUSTMENTS TO THE HOURLY TEMPERATURES WHERE THEY HAVE BEEN SUPPRESSED BY THE SHOWERS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... SOME SHOWERS WILL STILL BE ON GOING AT DAYBREAK SATURDAY AND THEN DECREASING FROM THE NORTH AS THE DAY GOES ON. LIMITED THE THUNDER TO INLAND LOCATIONS AND KEPT IT CHANCE. SATURDAY NIGHT SHOULD BE DRY AND THEN SUNDAY THROUGH MONDAY NIGHT A CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK SHORT WAVES WILL BE MOVING THROUGH AT TIMES AND THE MOISTURE IS LIMITED...SO CHANCE POPS SEEM REASONABLE. AS WE GET CLOSER TO THE EVENT...TIMING OF THE POPS WILL BE ABLE TO BE ADDED. && .LONG TERM /TUESDAY THROUGH FRIDAY/... LONG TERM DOES NOT LOOK GOOD AT ALL FOR SPRING WEATHER. HERE WE GO AGAIN. UPPER LEVEL RIDGE OVER THE AREA ALLOWS FOR SOME EXTENSIVE WARM AIR ADVECTION INTO THE FORECAST AREA ON TUESDAY. HOWEVER...THIS WILL BE SHORT LIVED AS A DEEP DIGGING TROUGH DIVES INTO THE CENTRAL UNITED STATES BY THE END OF THE WEEK. THIS TROUGH AXIS WILL BRING SOME PRETTY CHILLY AIR TO THE REGION ONCE AGAIN. IN THE MEAN TIME...POTENTIAL EXISTS FOR SEVERE WEATHER AS WARM FRONT LIFTS TO THE MIDDLE OF THE LAKE ERIE INTO WESTERN PENNSYLVANIA BY MID DAY TUESDAY. TRIPLE POINT COULD BE JUST NORTH OF THE AREA WITH COLD FRONT PUSHING EAST ACROSS THE REGION TUESDAY NIGHT. WE WILL HAVE TO MONITOR THIS SITUATION OVER THE NEXT FEW DAYS TO SEE HOW THINGS PLAY OUT FOR THE SEVERE POTENTIAL AND TIMING. COLD FRONT SWEEPS EAST ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS WILL USHER IN SOME MUCH COOLER AIR COMPARED TO WHAT WE WILL SEE TUESDAY. UNFORTUNATELY...THE COLD AIR ADVECTION WILL BE PERSISTENT THROUGH THE REST OF THE WEEK WITH REINFORCING SHOTS OF COLD AIR. THE DEEP DIGGING UPPER LEVEL TROUGH WILL DIVE INTO THE EASTERN HALF OF THE UNITED STATES AND CAUSE CYCLOGENESIS TO OCCUR IN THE DEEP SOUTHEASTERN STATES. THE UPPER LEVEL TROUGH BECOMES SOMEWHAT NEGATIVELY TILTED OVER THE EASTERN STATES ALLOWING FOR THE RAPID INTENSIFICATION OF THE EAST COAST LOW. THE LOW IS PROGGED TO MOVE NORTH ALONG THE APPALACHIAN MOUNTAINS THROUGH FRIDAY AND THEN RETROGRADE BACK WEST INTO THE GREAT LAKES REGION. MASSIVE UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS BY SATURDAY OVER THE GREAT LAKES HELPING TO CAPTURE SURFACE LOW. COLD POOL ALOFT WILL SETTLE IN OVER THE REGION AS WELL FRIDAY INTO SATURDAY AND I HATE TO SAY IT BUT WOULD NOT BE SURPRISED IF WE SAW A FEW SNOW FLAKES BY SATURDAY. I THINK OUR TEMPERATURES RIGHT NOW MAY BE TOO WARM FOR THE END OF THE WEEK SO WILL START A TREND DOWNWARD AND NOT GO TO CRAZY CONSIDERING THIS IS MID MAY AND THE HIGH SUN ANGLE. DUE TO THE UPPER LEVEL FEATURE ALONG WITH SURFACE LOW...WILL KEEP A CHANCE FOR SHOWERS THROUGH MUCH OF THE EXTENDED PERIODS. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... COLD FRONT STRETCHING FROM NR STL TO NE INDIANA WILL MOVE SLOWLY EAST WITH PERIODS OF SHOWERS AND SCATTERED TSRA WILL DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE AREA OVERNIGHT. TSRA WILL BE FED BY WEAK LL JET...BUT SUBSIDENCE FROM 300 MB JET WILL HELP LIMIT DEVELOPMENT. .OUTLOOK...NON VFR AT TIMES SATURDAY INTO TUESDAY IN SHOWERS AND THUNDERSTORMS. && .MARINE... STRONGEST WINDS APPEAR TO BE STAYING OVER THE WESTERN PORTIONS OF THE FORECAST AREA AT THIS TIME. LATEST MODELS SUGGEST THAT THEY SHOULD DIMINISH THIS EVENING AND OVERNIGHT. EXPECTING WINDS TO BE FAIRLY LIGHT THROUGH SATURDAY AND THEN INCREASE AGAIN OUT OF THE SOUTH ON SUNDAY MAINLY WEST HALF BUT THEN DIMINISH AGAIN SUNDAY NIGHT. A SOUTH TO SOUTHWEST FLOW OF INCREASING WINDS WILL DEVELOP ON MONDAY AND THEN DIMINISH AGAIN BY MONDAY NIGHT. THIS WILL BE FOLLOWED BY LIGHT WINDS INTO WEDNESDAY. NO HEADLINES EXPECTED THROUGH THIS PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA/KOSARIK NEAR TERM...KIELTYKA/KOSARIK SHORT TERM...KIELTYKA LONG TERM...LOMBARDY AVIATION...DJB MARINE...LOMBARDY
Hazardous weather outlook, May 9, 11:33 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1133 AM EDT FRI MAY 9 2014 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-101545- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1133 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. STRONG WINDS WILL BE THE MAIN THREAT...HOWEVER...LARGE HAIL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. REPEATED ROUNDS OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY WILL INCREASE THE THREAT OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 9, 7:10 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 710 PM EDT FRI MAY 9 2014 OHZ003-006>008-017-018-027-100115- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT- INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON... FREMONT...FINDLAY...TIFFIN...UPPER SANDUSKY...CAREY 710 PM EDT FRI MAY 9 2014 GUSTY SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTHWEST OHIO AND THE WESTERN BASIN OF LAKE ERIE THIS EVENING BETWEEN 8 AND 10 PM. EXPECT WINDS GUSTS OF 40 TO 50 MPH AND POSSIBLE HAIL. CLOUD TO GROUND LIGHTNING IS ALSO LIKELY. TAKE SHELTER INDOORS DURING THESE STORMS.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:39 PM EDT | Special Marine Warning | CLE | 81 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.